Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online
Ask a Urologist   »  

Have UTI, heavy and irregular periods, cramps. What should I do? Taking cranberry teablets

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 115 Questions
Question
im 20 years old and i have had 6 urinary tract infections this year. the first doctor i saw was extremely concerned after the first uti as i was in alot of pain and suggested if it reaccured after the course of anti-biotics to get an altra sound done. after that i had two more uti's and i went to a different doctor as the first doctor i saw was no longer available. the second doctor did not think an altra sound was nesessary and instead just some blood tests and urine samples would be fine along with another course of anti-biotics. the results came back that i had a uti and all he told me ways to take one cranberry tablet a day so i did. two uti's later i go to yet a different doctor and explain all of what has happened to me this year and with the other two doctors suggestions. and then he puts me on more anti-biotics and get another blood test and urine test done. it come back with i have alot of white blood cells in my urine and then he asked me to get another urine test for chlamydia and gonorrhea and they came back negative and all he told me was to keep taking cranberry tablets. and now yet again i have another uti, along with heavy irregular period and severe cramps. what should i do? its affecting all aspects of my life.
Posted Sat, 29 Sep 2012 in Urinary and Bladder Problems
 
 
Answered by Dr. Mihail Iepure 3 hours later
Hello,
Thank you for your comprehensive and detailed history. First at all they must confirm you which level of urinary tract affected , upper ( kidney) or lower bladder, urethra. Secondly, they must confirm cause of infection, is bacterial, fungal , viral sometime parasites. Usually patient with confirmed bacterial infection have following symptoms : dysuria ( painful urination), frequency, urgency, lower abdominal discomfort, or flank pain, burning sensation. Before start antibiotic therapy for definitive clarification I would advice very detailed investigation : antimicrobial susceptibility test ( antibiogram) where they can detect exactly and very correctly most effective and potent antibiotic against bacteria caused your UTI., Urine and blood cultures as a standard to diagnose UTI, Urine microscopic test ( microscopic exam to count white and blood cells, ) Nitrate test ( positive test is highly specific for UTI), kidney function test ( to determine if upper or lower tract is affected ).All these test will help to understand and clarify your condition and which pathogen cause your infection and accordingly choose right drug. Plus you have to follow measures to prevent relapse such a : during the treatment avoid sexual intercourse ( is the risk factor ) or attempt voiding immediately after intercourse, cranberry juice or tablets daily, adequate intake of fluids, if you use spermicide or diaphragm try avoid them ( risk factor ). Will be better to come back to your Doctor to clarify all these details.
I wish you good luck and speedy recovery,
Hope this helps and I have answered your query. If you have additional queries don’t hesitate to ask.

Best Regards,

Dr.Mihail
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions